Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Mandrake Toxicity: A Case of Mistaken Identity

Mandrake Toxicity: A Case of Mistaken Identity Abstract A 31-year-old man ingested an unknown amount of mandrake plant purchased at a local health food store and came to the emergency department with severe nausea and vomiting. He was hospitalized overnight but recovered uneventfully without obvious adverse systemic effects. This plant was almost certainly Podophyllum peltatum based on chromatographic identification of podophyllotoxin in a sample. However, the patient had mistakenly believed he was taking the anticholinergic and hallucinatory plant Mandragora officinarum, which is also known as mandrake. Other users of herbal substances and authors of the medical literature have also confused these 2 versions of mandrake. Given the growing popularity of alternative therapies, physicians should understand the distinction between these substances and should be aware of the medical effects of other commonly used herbal remedies. Arch Intern Med. 1997;157:2007-2009 References 1. Eisenberg DM, Kessler RC, Foster C, Norlock FE, Calkins DR, Delbanco TL. Unconventional medicine in the United States: prevalence, costs and patterns of use . N Engl J Med. 1993;328:246-252.Crossref 2. Marwick C. Growing use of medicinal botanicals forces assessment by drug regulators . JAMA. 1995;273:607-609.Crossref 3. Centers for Disease Control and Prevention. Anticholinergic poisoning associated with an herbal tea: New York City, 1994 . MMWR Morb Mortal Wkly Rep. 1995;44:193-195. 4. But PP-H. Herbal poisoning caused by adulterants or erroneous substitutes . J Trop Med Hygiene. 1994;97:371-374. 5. Huxtable RJ. The myth of beneficent nature: the risks of herbal preparations . Ann Intern Med. 1992; 117:165-166.Crossref 6. Lim CK, Ayres DC. High-performance liquid chromatography of aryltetrahydronaphthalene lignans . J Chromatogr. 1983;255:247-254.Crossref 7. Hollman A. Herbal remedies and physic gardens . In: Walton J, Beeson P, Scott RB, eds. The Oxford Companion to Medicine . New York, NY: Oxford University Press Inc; 1986:583-641. 8. McEvoy GK. American Hospital Formulary Service Drug Information 1996. Bethesda, Md: American Society of Health System Pharmacists Inc; 1996:2611-2613. 9. Donehower RC, Rowinsky EK. Anticancer drugs derived from plants . In: DeVita VT, Hellman S , Rosenberg SA, eds. Cancer: Principles and Practice of Oncology. 4th ed. Philadelphia, Pa: JB Lippincott; 1993:409-417. 10. Cassidy DE, Drewry J, Fanning JP. Podophyllum toxicity: a report of a fatal case and a review of the literature . J Toxicol Clin Toxicol. 1982;19:35-44.Crossref 11. Balucani M, Zellers DD. Podophyllum resin poisoning with complete recovery . JAMA. 1964;189:639-640.Crossref 12. Rosenstein G, Rosenstein H, Freeman M, Weston N. Podophyllum: a dangerous laxative. Pediatrics. 1976;57:419-421. 13. Duke JA. CRC Handbook of Medicinal Herbs . Boca Raton, Fla: CRC Press Inc; 1985:292. 14. Vlachos P, Poulos L. A case of mandrake poisoning . J Toxicol Clin Toxicol. 1982;19:521-522.Crossref 15. Mack RB. Living mortals run mad: mandrake (podophyllum) poisoning . N C Med J. 1992;53:98-99. 16. Tenney L. Today's Herbal Health . 3rd ed. Pleasant Grove, Utah: Woodland Books Inc; 1992. 17. Hsu CK, Leo P, Shastry D, Meggs W, Weisman R, Hoffman RS. Anticholinergic poisoning associated with herbal tea . Arch Intern Med. 1995; 155:2245-2248.Crossref 18. Lewin NA, Howland MA, Goldfrank LR. Herbal preparations . In: Goldfrank's Toxicologic Emergencies . 4th ed. East Norwalk, Conn: Appleton & Lange; 1990:589-593. 19. Youngkin EQ, Israel DS. A review and critique of common herbal alternative therapies . Nurse Pract. 1996;21:39-45,49-62.Crossref 20. FDA probes safety of 'natural' dietary supplements . American Medical News . (October 7) , 1996: 16. 21. Centers for Disease Control and Prevention. Adverse events associated with ephedrinecontaining products: Texas, December 1993 September 1995. MMWR Morb Mortal Wkly Rep. 1996;45:689-693. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Mandrake Toxicity: A Case of Mistaken Identity

Loading next page...
 
/lp/american-medical-association/mandrake-toxicity-a-case-of-mistaken-identity-wVxBfoDV30
Publisher
American Medical Association
Copyright
Copyright © 1997 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1997.00440380117012
Publisher site
See Article on Publisher Site

Abstract

Abstract A 31-year-old man ingested an unknown amount of mandrake plant purchased at a local health food store and came to the emergency department with severe nausea and vomiting. He was hospitalized overnight but recovered uneventfully without obvious adverse systemic effects. This plant was almost certainly Podophyllum peltatum based on chromatographic identification of podophyllotoxin in a sample. However, the patient had mistakenly believed he was taking the anticholinergic and hallucinatory plant Mandragora officinarum, which is also known as mandrake. Other users of herbal substances and authors of the medical literature have also confused these 2 versions of mandrake. Given the growing popularity of alternative therapies, physicians should understand the distinction between these substances and should be aware of the medical effects of other commonly used herbal remedies. Arch Intern Med. 1997;157:2007-2009 References 1. Eisenberg DM, Kessler RC, Foster C, Norlock FE, Calkins DR, Delbanco TL. Unconventional medicine in the United States: prevalence, costs and patterns of use . N Engl J Med. 1993;328:246-252.Crossref 2. Marwick C. Growing use of medicinal botanicals forces assessment by drug regulators . JAMA. 1995;273:607-609.Crossref 3. Centers for Disease Control and Prevention. Anticholinergic poisoning associated with an herbal tea: New York City, 1994 . MMWR Morb Mortal Wkly Rep. 1995;44:193-195. 4. But PP-H. Herbal poisoning caused by adulterants or erroneous substitutes . J Trop Med Hygiene. 1994;97:371-374. 5. Huxtable RJ. The myth of beneficent nature: the risks of herbal preparations . Ann Intern Med. 1992; 117:165-166.Crossref 6. Lim CK, Ayres DC. High-performance liquid chromatography of aryltetrahydronaphthalene lignans . J Chromatogr. 1983;255:247-254.Crossref 7. Hollman A. Herbal remedies and physic gardens . In: Walton J, Beeson P, Scott RB, eds. The Oxford Companion to Medicine . New York, NY: Oxford University Press Inc; 1986:583-641. 8. McEvoy GK. American Hospital Formulary Service Drug Information 1996. Bethesda, Md: American Society of Health System Pharmacists Inc; 1996:2611-2613. 9. Donehower RC, Rowinsky EK. Anticancer drugs derived from plants . In: DeVita VT, Hellman S , Rosenberg SA, eds. Cancer: Principles and Practice of Oncology. 4th ed. Philadelphia, Pa: JB Lippincott; 1993:409-417. 10. Cassidy DE, Drewry J, Fanning JP. Podophyllum toxicity: a report of a fatal case and a review of the literature . J Toxicol Clin Toxicol. 1982;19:35-44.Crossref 11. Balucani M, Zellers DD. Podophyllum resin poisoning with complete recovery . JAMA. 1964;189:639-640.Crossref 12. Rosenstein G, Rosenstein H, Freeman M, Weston N. Podophyllum: a dangerous laxative. Pediatrics. 1976;57:419-421. 13. Duke JA. CRC Handbook of Medicinal Herbs . Boca Raton, Fla: CRC Press Inc; 1985:292. 14. Vlachos P, Poulos L. A case of mandrake poisoning . J Toxicol Clin Toxicol. 1982;19:521-522.Crossref 15. Mack RB. Living mortals run mad: mandrake (podophyllum) poisoning . N C Med J. 1992;53:98-99. 16. Tenney L. Today's Herbal Health . 3rd ed. Pleasant Grove, Utah: Woodland Books Inc; 1992. 17. Hsu CK, Leo P, Shastry D, Meggs W, Weisman R, Hoffman RS. Anticholinergic poisoning associated with herbal tea . Arch Intern Med. 1995; 155:2245-2248.Crossref 18. Lewin NA, Howland MA, Goldfrank LR. Herbal preparations . In: Goldfrank's Toxicologic Emergencies . 4th ed. East Norwalk, Conn: Appleton & Lange; 1990:589-593. 19. Youngkin EQ, Israel DS. A review and critique of common herbal alternative therapies . Nurse Pract. 1996;21:39-45,49-62.Crossref 20. FDA probes safety of 'natural' dietary supplements . American Medical News . (October 7) , 1996: 16. 21. Centers for Disease Control and Prevention. Adverse events associated with ephedrinecontaining products: Texas, December 1993 September 1995. MMWR Morb Mortal Wkly Rep. 1996;45:689-693.

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Sep 22, 1997

References